Printer Friendly

Mum died after taking 'high level' of Imodium drug.

Byline: KATE MCMULLIN ECHO Reporter kate.mcmullin@trinitymirror.com @KATEMCMULLIN1

A YOUNG mum died after taking a "high level" of Imodium, an inquest has found.

Brooklyn-Marie Barker suffered a cardiac arrest at her home in Croxteth, Liverpool, on October 17, last year. The 23-year-old was taken to the Royal Liverpool University Hospital but contracted a bacterial infection and pneumonia and died five days later.

Liverpool Coroner's Court heard that the day before she was taken to hospital she had been with her boyfriend of seven years at her home in Cumbria Way.

During the evening, Miss Barker suffered two non-epileptic seizures - for which she was on medication - and had been placed in the recovery position by her boyfriend.

Once she had "come through the seizure", her boyfriend said the pair went to sleep.

However, when Miss Barker's partner woke up the following morning, he found her "gargling, grey and unconscious" and after ringing a friend for advice called 999 when he realised she was not breathing.

The court heard that Miss Barker and her boyfriend's relationship was "fairly chaotic" and Merseyside Police had been involved following "numerous allegations of assault".

Pathologist Brian Rodgers said police had received an allegation from Miss Barker's mum, Diane, that her daughter's boyfriend was supplying and administering her with prescription drugs and heroin but he found no Class A drugs in her system.

However, he said, "scarring" around her groin area "could have come from drug abuse".

But Dr Rodgers told the inquest: "There was a very high level of loperamide, more commonly known as Imodium.

"You can buy it over the counter and it is used to treat the symptoms of diarrhoea.

"Why she was taking it, I don't know, but Imodium is a morphinetype drug and has similar effects. "It is becoming an increasingly misused drug - and I make that as a general comment."

Dr Rodgers added that Miss Barker also took Pregabalin - a medication used to treat epilepsy - and this combination could have caused a cardiac arrest.

He concluded a cause of death as hypoxic brain injury and bronchopneumonia, caused by a cardiac arrest with loperamide (Imodium) and Pregabalin noted as contributory factors.

Miss Barker's family questioned whether the seizures she had contributed to her death.

Coroner Andre Rebello said: "That conclusion is not possible, because of the findings of the toxicology report."

He recorded Miss Barker's death as an "accidental death".

CAPTION(S):

Brooklyn-Marie Barker, 23, died on October 22 last year, after taking a 'high level' of Imodium and suffering a cardiac arrest

COPYRIGHT 2018 MGN Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2018 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Liverpool Echo (Liverpool, England)
Date:Jan 31, 2018
Words:423
Previous Article:DEATHS.
Next Article:Appeal to find missing teenage girl; NEWS WIRE.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters